Managing hypoglycaemia

Managing hypoglycaemia

Hypos are common with exercise and can happen even up to 24 hours after. These occur because your metabolic “glucose-burn” rate increases and remains elevated after exercise.

What happens if I have a hypo?

If you are having a hypo when exercising you must stop. You should treat your hypo with glucose in the usual way (i.e. with Dextrose tabs, Lucozade, Jelly Babies, etc.).

common quick acting hypo treatment foods, fruit juice, cola bottle sweets, sugar sweets 20g carbs each
Some common quick-acting hypoglycaemia treatments

You may also need slowly absorbed carbohydrates. Afterwards, think about the following points to reduce the risk of having another hypo. 

  •  Regular monitoring of your blood glucose in the hours after exercising will help detect any further hypoglycaemia.
  • If your hypo occurred within 90 mins of your last meal and bolus dose, then next time think about reducing the bolus insulin dose or taking some extra carbohydrates before exercising. 
  • If you had a hypo after exercising, you may wish to eat a carbohydrate-based snack at the end of your exercise session.
  • If you had a hypo during the night after exercising, consider taking an extra 20–40 g carb snack at bedtime (with no insulin) or take less bolus insulin with your evening meal. 
  • It is useful to check your blood glucose during the night if you have exercised in the evening, as evening exercise can cause nighttime hypos.  



Comments:

  1. Comment by alex- 82 on 28/07/2022 at 11:17 AM

    “It may be useful to check your blood glucose during the night …” – I would make this a bit stronger i.e. “It is useful to check your blood glucose during the night ….”




  2. Comment by Kirsten. C. on 23/08/2022 at 11:14 AM

    Changed




Leave a Reply